By Duane Graveline MD MPH, Former USAF Flight Surgeon, Former NASA Astronaut, Retired Family Doctor
Ever since Siddals first published his paper titled “Abrogation of Insulin Action by Mevalonate Acid Depletion” I have been waiting for this diabetes “shoe” to drop, reflecting yet another side effect of the statin class of drugs. The full name of this article just as it appeared in the Journal of Biological chemistry, volume 279, issue 37, 2004: Abrogation of Insulin-like Growth Factor-I (IGF-I) and Insulin Action by Mevalonic Acid Depletion: Synergy between protein prenylation and receptor glycosylation pathways.
I like my short-hand title better. It says more!
Now, as THE HAGUE reports, several hundred users of cholesterol – lowering drugs, also known as statins, reported in the last month that they became affected by diabetes type 2. This according to the Heart Patient Foundation Netherlands [HN] who, in November, issued a call to have statin users report such development. The reason for this was an American study showing that cholesterol – lowering drugs cause a slight increase in diabetes risk (2.4%). With Crestor, also known as rosuvastatin, the risk is 3%.
“On the other hand, for every vascular ‘accident’ avoided by Crestor, we create 0.75 new diabetics,” says critical family doctor H. van der Linde from Capelle a/d IJsel. “This medication with the chemical name rosuvastatin, raises the risk of diabetes, significantly.”
Siddals and others of the UK reported that, “statins disrupt cellular processes by the depletion of isoprenoids and dolichol. Insulin and insulin-like growth factor (IGF) signaling appear particularly prone to such disruption as intracellular receptor processing requires dolichol for correct N-glycosylation and gycosylation inhibitors mimicked the effect of statin treatment.”
Dolichols are mandatory for glycoprotein synthesis. Their term, glycosylation, refers to the attachment of sugars to the growing amino acid strand in our endoplasmic reticulum where glycoproteins are created. We are only now learning the full impact to the human body from the statin class of drugs and they have been in use for nearly two decades. During all this time their side effects have been masquerading as old age, act of God or some other ignorant drivel. In retrospect the increased incidence of diabetes is inevitable.
The Dutch Organization of Family Physicians [NHG] states the use of Crestor increased much more rapidly than that of other statins in 2007 and seem focused on selecting another statin.
Unfortunately we have a situation here much like the Baycol crisis where hundreds of cases of rhabdomyolysis still are being reported to FDA despite Baycol being taken off the market in 2004. Statins are all reductase inhibitors and all tend to manifest similar side effects. Baycol was just the worse.
With Crestor, it’s primary side effects are rhabdomyolysis and kidney damage at high doses and now this diabetes provocation due to excess mevalonate blockade. Selecting another statin may reduce the frequency somewhat but diabetes and diabetes provocation will still be a formidable problem.
These are some of the reports received from readers regarding statins and diabetes.
1.) “I started taking Vytorin 10\20 last September and since then my Humalog insulin requirements have steadily increased for any semblance of blood sugar control. To give you an idea of what I am describing, last September my morning dose of Humalog was 8 units and NPH 16 units. Today, after a steady increase on a sliding scale, I took 18 units of Humalog and 16 NPH. Don’t know that Vytorin is responsible but given its interaction with the liver I suspect it is possible.”
2.) “I am at my wits’ end–I just don’t know what to do about all this. After being on Lipitor for a while, I was diagnosed with Type 2 Diabetes–and I suspect Lipitor caused it. My Dr. has not suggested any alternatives to Lipitor, and we are not on our previously friendly basis!”
3.) “In researching the subject of diabetes and cholesterol, I’ve discovered that the American Diabetic Association recommends lower cholesterol levels for diabetics and recommends cholesterol-lowering drugs if necessary. They polly-parrot the company lines about statin side effects.
There are a myriad of articles on studies touting the benefits of statins for diabetics. Some say that all diabetics should be on statins. I haven’t found much to balance that view. However, it seems to me that the primary risk factor is artery damage from high blood glucose, which will result in inflammation and plaque build up, regardless of cholesterol levels. The “benefit” of statins to diabetics probably comes from the anti-inflammatory effect, rather than the lower cholesterol. I’d like to find more information on diabetics and statins, but my internet searches have turned up mostly pro-statin propaganda.”
4.) “Since going on Lipitor 80 my husband has been diagnosed as having pre-diabetes. For pre-diabetes they have prescribed the glucotrol XL and he has been testing his sugar once a day AM.”
5.) “My husband takes 10mg of Crestor for cholesterol every day and his cholesterol levels are now normal but recently he has developed Type II Diabetes and is on Glyburide. Now my husband has been experiencing some “spells” (I don’t know what else to call them) since early June of this year.”
6.) “I have been on Lipitor 20 mg for several years. Now I have type 2 diabetes, non-insulin, and take 1500 mg metformin. Now my GP doc says take the Lisinopril to protect my kidneys from effects of diabetes. I am pretty healthy except for blood glucose.
My cholesterol was high and my doctor put me on Baycol, which I took for about a year before it was found to cause major problems and taken off the market. As far as I know I had no side effects but about then I was diagnosed with type II diabetes. (No family history at all of diabetes.)
After Baycol, I was put on Zocor. I have taken Zocor for about close to 5 years (one-half of an 80 mg tablet every evening). Several years ago, I had a massive heart attack and was in a coma for several days. My wife and family were told that I was not going to make it, but I did recover and had triple bypass surgery.”
7.) “I have been doing a lot of research since my diabetic mother was just diagnosed with possible ALS in August. She has been suffering from symptoms since her doctor put her on Lipitor approx 9 years ago.
She complained as soon as she started taking it about leg pain and stomach pain. Eventually instead of taking her off, he just kept switching her to different cholesterol reducing medicines, all of which contain “statins”. Finally in Jan. of this year she started falling, and after going to 3 different neurologists in the area who could find nothing, we took her to Mayo clinic where she was diagnosed with ALS in Aug. (Late stages–as of now she is almost completely wheelchair bound with extreme difficulty in swallowing, speaking, and eating in just 11 months.)
A new ALS Specialist we just found this month, has asked her to get all her medical history records becasue he was contacted by the FDA to do research showing his findings of his patients with ALS that have been taking Lipitor, Zocor, etc…because of the increasing similarities in people taking”statins” and getting ALS.
I’m extremely upset because the medication did not indicate these possible adverse conditions, and her family doctor went 9 years without any “supposed” knowledge of the side effects. My mother has had diabetes for almost 50 years. And she has worked so hard her whole life to stay healthy and maintain her diabetes, and up until Jan. 2006 she was still square dancing, traveling, enjoying life. And now to think that after all these years, she could possibly be dying because of a cholesterol medication that was labeled completely safe.”